North Carolina, 2018

Flooding in North Carolina, May 19, 2018

May 19, 2018 · NWS ILM · 8 events in 2 counties and zones

Very moist flow off the Atlantic produced flooding in southeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Very moist flow off the Atlantic produced flooding in southeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 19, 9:33 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 19, 9:33 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1033 AM EDT Sat May 19 2018

.SYNOPSIS...
Tropical moisture will continue to stream north across the
Carolinas much of the period, bringing significant rainfall
from time to time. Daytime highs will remain about normal
for middle May, with lows a little milder than normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Saturday...Satellite imagery continues showing
strong tropical moisture feed over the area today, precipitable
water values are over 2 inches for much of the day. Band of
convection within this area of enhanced tropical moisture is
slowly moving north-northeast across the area. Currently this
line is moving east just enough to minimize flooding concerns in
most areas. Hard to find a specific shortwave to pin one's hat
on, instead it is more of a vorticity channel extending from
south to north that is helping enhance marginal low level
convergence and aiding divergence aloft. Freezing levels remain
over 13k ft with warm cloud depth approaching 12k ft, suggesting
storms that develop will be capable of very heavy rain. This is
supported by radar instantaneous rainfall rate estimates of 2
to 3 inches per hour. If storms were training instead of
drifting just east of north, flooding would be a much bigger
concern. Regional radar and satellite shows large areas of
convection to the south that will slowly work their way north
during the day. Given the dry conditions prior to the start of
the event and last evening's flash flood guidance numbers still
think most areas will not experience significant flooding,
other than ponding on roadways and full ditches. However, still
think isolated flooding is a concern through the evening hours
and statements or warnings may be needed. Temperatures are
likely to hold stayed for much of the day, with upper 70s to
around 80 expected for highs.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 350 AM Saturday...Dampening upper wave absorbing into a
belt of lifting westerlies, and exiting jetlet, will ease wind
energy locally in the atmosphere, and a light steering flow will
prevail through Monday. Impacts of this could include at least
locally, a higher incidence of brief flooding due to slow cell
movement. Examination of moisture profiles, shows that a brief
intrusion of the western ellipse fringe of the Bermuda High may
briefly cap the mid-levels, and bring a dip in column moisture
Sunday night through Monday morning. The local atmosphere will
remain loaded with available water vapor, as a conduit of
tropically derived moisture streams near to overhead, with
favorable buoyancy over the waters generally from 6z- 15z, and
over land midday to early evening, coincident with diurnal low-
level warming. Any sunny pockets will aid convection this
period, as differential heating and high dewpoints conspire in
the convective processes.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...A brief reprieve in total shower and
thunderstorm activity is forecast for Tue, but a return to this
humid, unsettled, tropical airmass is forecast by the middle of
next week.

Ridge of high pressure offshore should expand westward Tuesday
bringing a decrease in shower activity as well as slightly
warmer temperature and lower humidity. PWATs are forecast to
fall to around 1 inch, down from the near-record 2 inches this
weekend, which combined with weak subsidence and lack of any
notable forcing is likely to create a break in convection early
next week. While scattered showers/tstms cannot be ruled out,
total coverage will be much less than nearly every day of the
past 7, and more diurnally driven as well. More sunshine, a
drier column, and slightly greater thicknesses will allow temps
to climb into the mid 80s Tue.

By Wednesday the upper mid-level ridge begins to break down in
response to a trough digging from the north. This will push a cold
front towards the area, and cause the surface high to retreat back
to the SE. Although guidance begins to differ by mid-week with the
upper pattern, it appears that pinched flow between a weak mid-level
low developing to the west, and the high to the east, will again
begin to transport tropical moisture back into the Carolinas
Wed/Thu. This combined with a stalling surface front, especially
Thursday, will regenerate scattered to widespread showers/tstms with
periods of heavy rainfall possible. It is possible that on Friday
another reduction in coverage could occur as the front wavers back
to the north, but guidance suggesting renewed tropical moisture
pooling to the south suggests lowered confidence and will maintain
at least CHC POP through the end of the period. The more significant
cloud/precip coverage and lowered heights will keep highs Wed-Fri
more towards seasonable norms. Mins through the week will remain a
degree or two either side of 70.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 12Z...Stagnant tropical pattern will continue through this
evening. Current convection affecting most of the region with
predominately MVFR conditions with brief periods of heavy rain.
Winds will be a bit more westerly this morning but should back to
the south again by mid morning. Ceilings again will be fluid,
bouncing around from a mid cloud ceiling to near IFR. Convection
will continue through the overnight hours.

Extended Outlook...Periods of MVFR/IFR cigs/vsbys associated with
tropical type showers and tstorms through the period. Activity will
be more numerous along the coast pre-dawn hours thru mid-morning
hours each day, then translate to the inland terminals midday-early
evening.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Saturday...Winds from the south in the 15 to 20 kt
range continue today with seas running anywhere from 3 to 6 ft.
Small Craft Advisory for all zones continues until late tonight
and plan no changes to the headline. Winds and seas will
diminish late in the period, as the high expands a little
farther west and the gradient starts to weaken and winds become
more southwest.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 350 AM Saturday...After a rough stretch, this period is
shaping up as an improving marine period, as winds and seas both
decrease. Make no mistake though, SUnday still bumpy, with S-SW
wind gusts to 20 kt, and 3-5 foot seas. An 'Exercise Caution'
headline may be needed for parts of Sunday, perhaps early. By
Monday much improved, SW 10-15 kt, and seas down to 3-4 feet.
Model wave spectra shows the local ocean a mix of SE waves every
8 seconds, and S-SSW wind-waves every 4-5 seconds. Plenty
atmospheric moisture will bring showers and isolated TSTMS this
period, and radar updates are encouraged before venturing to
sea, or even up the ICW.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Little change through the middle of next
week other than subtle variations in wind trajectories as
offshore high pressure remains in place. This will continue the
S/SW winds of 10- 15 kts each day through the period. The long
fetch around the high will persist a 2-3ft/8sec SE swell, which
will be present in the spectrum in addition to a 2-3ft/5sec SW
wind wave. These two wave groups together will produce seas of
3-4 ft with little change each day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ250-252-
     254-256.

&&

NEAR TERM...III
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...43
Hazardous weather outlook, May 19, 2:37 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 AM EDT Sat May 19 2018

AMZ250-252-254-256-200745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 AM EDT Sat May 19 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
200745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
337 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Heavy rain from showers and thunderstorms may result in significant
ponding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-200745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
337 AM EDT Sat May 19 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heavy rain from showers and thunderstorms may result in significant
ponding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, New Hanover

When
May 19, 12:10 PM EST to 3:00 PM EST
Where
New Hanover County, Baymeade to 1.02 mi N of Baymeade
Cause
Heavy Rain
Reported by
Public
Coordinates
34.270, -77.820

There was a foot and a half of water along Putnam Road and other roads near Ogden Park. Roads impassable.

Flood, Brunswick

When
May 19, 2:23 PM EST to 5:00 PM EST
Where
Brunswick County, 6.29 mi E of Mill Creek to 6.46 mi E of Mill Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.100, -77.970

There was a foot of water on Funston Road approaching River Road.

Flood, New Hanover

When
May 19, 3:26 PM EST to 6:00 PM EST
Where
New Hanover County, 0.9 mi SW of East Wilmington to 0.81 mi SW of East Wilmington
Cause
Heavy Rain
Reported by
Public
Coordinates
34.210, -77.890

There was about a foot of water along College Rd at the intersection of Oleander Drive.

Flood, New Hanover

When
May 19, 4:25 PM EST to 7:00 PM EST
Where
New Hanover County, 1.45 mi SE of New Bern Jct to 1.31 mi SE of New Bern Jct
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.237, -77.900

Darlington Avenue was closed due to flooding between Broad Street and Frog Pond Place due to a retention pond overflowing.

Flood, Brunswick

When
May 19, 5:30 PM EST to 8:30 PM EST
Where
Brunswick County, 4.14 mi SSE of Mill Creek to 3.49 mi SE of Mill Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
34.050, -78.040

E Boiling Spring Road was flooded in several spots. The road was closed near Elm Street.

Flood, Brunswick

When
May 19, 5:31 PM EST to 8:30 PM EST
Where
Brunswick County, 2.11 mi SE of Mill Creek to 2 mi SE of Mill Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.079, -78.053

Old Mill Creek Road near Fisher Drive was impassable due to flooding.

Flood, Brunswick

When
May 19, 5:50 PM EST to 9:00 PM EST
Where
Brunswick County, 5.35 mi SSE of Mill Creek to 5.48 mi SSE of Mill Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
34.030, -78.040

Fifty Lakes Drive was flooded near Fillmore Road.

Flood, Brunswick

When
May 19, 6:30 PM EST to 9:30 PM EST
Where
Brunswick County, 1.89 mi SSW of Mill Creek to 2.08 mi SSW of Mill Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.075, -78.092

Flooding on Highway 87 near Danford Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755944, 755945, 755946, 755947, 755948, 755949, 755950, 755951.